Hail, Midland
- When
- July 18, 4:20 PM EST
- Where
- Midland County, Sanford
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.670, -84.380
A very unstable airmass coupled with a stalled out front was enough to fuel the development of two extremely intense thunderstorms. One of the storms managed to go from Mount Pleasant all the way to eastern Oakland County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A very unstable airmass coupled with a stalled out front was enough to fuel the development of two extremely intense thunderstorms. One of the storms managed to go from Mount Pleasant all the way to eastern Oakland County. The storm in Midland County became so intense that it prompted the issuance of a Tornado Warning. National Weather Service field surveys identified damages consistent with intense straight-line winds associated with thunderstorm downbursts. The Sanford area was hardest hit with many homes suffering damages from falling trees. Many local businesses in Sanford and Midland implemented tornado safety plans, moving customers to designated shelter areas. St Charles in Saginaw County was another area hit hard from downburst winds approaching 80 MPH. Total damages from the entire event approached nearly a quarter of a million dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 18, 2:46 PM EST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 346 PM EDT WED JUL 18 2007 .SHORT TERM...TONIGHT ATMOSPHERE ACROSS SOUTHEAST MICHIGAN QUITE UNSTABLE THIS AFTERNOON WITH CAPES AROUND 2K JOULES AND LIS DOWN TO MINUS 5. SHOWERS AND THUNDERSTORMS HAVE BEEN INCREASING IN COVERAGE AND INTENSITY THIS AFTERNOON...MAINLY NORTH OF M59. THIS AREA IS ON THE NORTH SIDE OF AN ELONGATED SHORTWAVE THAT HAS BEEN MOVING ACROSS LOWER MICHIGAN DURING THE AFTERNOON. APPEARS THERE WAS ENOUGH SUBSIDENCE ON THE SOUTH SIDE OF IT TO KEEP CONVECTION AT BAY MOST OF THE AFTERNOON SOUTH OF M59. THIS WAVE WILL EXIT THE AREA DURING THE EVENING AND WITH THE LOSS OF DAYTIME HEATING...CONVECTION SHOULD DISSIPATE. HOWEVER...WEAK SURFACE BOUNDARY REMAINS STATIONARY ACROSS SOUTHERN LOWER MICHIGAN AND WITH ATMOSPHERE REMAINING UNSTABLE...ANY LITTLE MID LEVEL DISTURBANCE OR SURFACE BOUNDARY CONVERGENCE COULD CONTINUE SHOWER AND THUNDERSTORM ACTIVITY. WILL CARRY SCATTERED SHOWERS AND THUNDERSTORM THROUGH THE EVENING AND INTO THE NIGHT. VERY POTENT MID LEVEL TROUGH OVER CANADA IS PUSHING SOUTHWARD INTO THE GREAT LAKES LATE TONIGHT INTO THURSDAY. THIS WILL SPIN UP WAVES ALONG THE STATIONARY BOUNDARY OVER THE UPPER MIDWEST. MODELS BEEN HAVING A SOMEWHAT DIFFICULT TIME WITH TIMING STRENGTH AND POSITION WITH MCSS. MODELS INDICATE A COUPLE OF THEM TRACKING ACROSS THE GREAT LAKES WITH THE GFS THE MOST ROBUST COMING RIGHT ACROSS LOWER MICHIGAN TOWARD DAY BREAK WHILE NAM A BIT FURTHER SOUTH AND AFTER 12Z. THOUGH THE NAM CURRENTLY HAS A BETTER HANDLE ON THE MCS DEVELOPING OVER SOUTHERN MINNESOTA AS OPPOSE TO THE GFS...WILL STILL BRING IN LIKELY POPS TOWARDS DAYBREAK TO ACCOUNT FOR VARIABILITY IN TIMING AND POSITION OF THESE FEATURES. IT WILL BE A WARM AND MUGGY NIGHT TONIGHT AS LOWS WILL DROP MAINLY IN THE UPPER 60S TO AROUND 70 AS DEWPOINTS REMAIN HIGH. && .LONG TERM...THURSDAY THROUGH WEDNESDAY THE LATEST WATER VAPOR LOOP SHOWS A STRONG MID LEVEL WAVE ROTATING INTO NORTHWEST ONTARIO. THIS WAVE HAS A GOOD COLD CORE ALOFT ASSOCIATED WITH IT...WITH A 12Z 500MB TEMP OF -23C AT CHURCHILL, MANITOBA. THIS WAVE IS FORECAST TO MOVE INTO NORTHERN LOWER MI THURS AFTERNOON. IMPRESSIVE MID LEVEL HEIGHT FALLS AND GOOD UPPER LEVEL JET DYNAMICS WILL OVERSPREAD SE MI THURSDAY MORNING AND PERSIST INTO THE EARLY AFTERNOON. ANTICIPATE QUITE A BIT OF CONVECTION BY EARLY THURS MORNING ALONG AN AXIS FROM IOWA TO THE SOUTHERN GREAT LAKES/NORTHERN OHIO VALLEY AS NUMEROUS SHORT WAVES INTERACT WITH STRONG LOW LEVEL MOISTURE CONVERGENCE IN THIS REGION. HAVE SOME CONCERN THAT THE STRONGEST CONVECTION AND HENCE BEST PRECIP CHANCES WILL PASS SOUTH OF THE STATE. HOWEVER...GIVEN THE DEGREE OF LARGE SCALE FORCING AND WITH SUFFICIENT MOISTURE ALREADY IN PLACE OVER SOUTHERN MI...PLAN TO INCREASE POPS ACROSS THE FORECAST AREA ON THURSDAY. PRECIPITABLE WATER VALUES ARE ACTUALLY FORECAST TO APPROACH 2.0 INCHES BY EARLY THURS AFTERNOON...SO SOME OF THE PRECIP WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL. THE LATEST DAY2 CONVECTIVE OUTLOOK STILL PLACES THE SLIGHT RISK FOR SEVERE WEATHER JUST SOUTH OF THE FORECAST AREA...WITHIN THE REGION OF HIGHER INSTABILITY. SO DESPITE THE STRONG WIND FIELDS AND GOOD LARGE SCALE FORCING...LACK OF SUFFICIENT INSTABILITY DUE TO THE EXPECTED CLOUDS AND PRECIP SHOULD LIMIT SEVERE THREAT ON THURSDAY. THE UPPER WAVE AND COLD CORE ALOFT IS FORECAST TO ROTATE ACROSS LAKE HURON THURS EVENING. STRONG MID LEVEL DRYING AND SUBSIDENCE WILL OVERSPREAD SE MI FROM LATE AFTERNOON INTO THE EVENING...DIMINISHING THE CHANCES FOR CONVECTION. WILL HOLD ONTO JUST A LOW CHANCE FOR THUNDERSTORMS ACROSS LAKE HURON AND THE THUMB REGION THURS EVENING WHERE THE COLDEST MID LEVEL TEMPS WILL PASS THROUGH...RESULTING IN FAIRLY STEEP MID LEVEL LAPSE RATES. THE NAM SOLUTION IS A BIT STRONGER AND SLOWER IN LIFTING THE WAVE ACROSS THE EASTERN GREAT LAKES THURS NIGHT INTO FRI MORNING IN COMPARISON TO THE REST OF THE 12Z MODEL SUITE. IN LIGHT OF RECENT TRENDS...WILL LEAN TOWARD THE FASTER SOLUTIONS. HOWEVER...DO LIKE THE NAM AND UKMET SURFACE FEATURES WHICH SHOW MORE DEEPENING TO THE ASSOCIATED SURFACE LOW MOVING INTO UPSTATE NEW YORK BY FRIDAY MORNING...GIVEN THE FAIRLY STRONG UPPER JET COUPLING. THIS WILL RESULT IN A LITTLE STRONGER LOW LEVEL COLD AIR ADVECTION OVER SE MI...WITH 925MB TEMPS FORECAST TO FALL TO +9C BY FRIDAY MORNING. COOL DRY CANADIAN AIR WILL OVERSPREAD THE FORECAST AREA FRIDAY INTO SATURDAY...WITH TEMPS AVERAGING BELOW NORMAL. DAYTIME HIGHS ON FRIDAY WILL ONLY RANGE FROM THE UPPER 60S/LOWER 70S...WHILE MIN TEMPS BOTH FRI AND SAT NIGHT MAY DROP INTO THE 40S OUTSIDE OF THE URBAN HEAT ISLAND. THE UPPER TROUGH IS STILL FORECAST BY THE 12Z MODEL SUITE TO DEVELOP INTO A CLOSED CIRCULATION OVER THE WEEKEND. THERE IS STILL HOWEVER SOME DISAGREEMENT AS TO IF THIS CIRCULATION WILL RETROGRADE INTO THE EASTERN GREAT LAKES OR REMAIN ALONG THE EAST COAST. THE 12Z CANADIAN/GFS/UKMET HOLD THIS FEATURE OVER NEW ENGLAND/EASTERN SEABOARD...WHILE THE ECMWF CONTINUES TO BRING THE LOW INTO THE EASTERN GREAT LAKES BY EARLY NEXT WEEK. THESE DIFFERENCES WILL AFFECT HOW QUICKLY TEMPS WILL MODERATE. AT THIS POINT...MADE LITTLE CHANGES TO THE GOING FORECAST WHICH HAS A MORE GRADUAL MODERATION IN TEMPS HEADING INTO NEXT WEEK THAN WOULD BE INDICATED BY THE GFS SOLUTION. && .MARINE... A STRONG MID LEVEL WAVE WILL MOVE ACROSS LAKE HURON THURSDAY EVENING. THERE IS A CHANCE OF THUNDERSTORMS THROUGH THURS EVENING...ASSOCIATED WITH THIS FEATURE. THE BETTER CHANCES FOR THUNDERSTORMS WILL RESIDE OVER LAKES ST CLAIR AND ERIE...CLOSER TO THE SURFACE BOUNDARY. A STRENGTHENING SURFACE LOW WILL MOVE ACROSS THE EASTERN GREAT LAKES THURSDAY NIGHT. AN INCREASING NORTHWESTERLY PRESSURE GRADIENT ALONG WITH STRONG LOW LEVEL COLD AIR ADVECTION FOR LATE JULY STANDARDS WILL RESULT IN GALE FORCE WINDS ON LAKE HURON THURS NIGHT INTO FRI MORNING...WITH SMALL CRAFT ADVISORY CONDITIONS EXPECTED ON THE NEARSHORE WATERS. && .PREV DISCUSSION...ISSUED 150 PM EDT WED JUL 18 2007 AVIATION... BROAD WEAK SURFACE FRONT WILL REMAIN ACROSS SOUTHERN LOWER MICHIGAN THROUGH TAF PERIOD. ATMOSPHERE THIS AFTERNOON IS UNSTABLE WITH ON GOING CONVECTION STRETCHING FROM NEAR FNT TO LAKE ST CLAIR. WEAK MID LEVEL DISTURBANCE MOVING SOUTHEAST ACROSS SOUTHERN LOWER MICHIGAN WILL HELP CONTINUE THE DEVELOPMENT OF CONVECTION ACROSS THE ENTIRE AREA THIS AFTERNOON AND EVENING BEFORE DISSIPATING WITH LOSS OF DAYTIME HEATING. CONVECTION WILL BE SCATTERED AND EXPECT ONLY MVFR CONDITIONS WITH HEAVIEST OF STORMS. WILL SEE A BREAK IN PRECIPITATION BEFORE NEXT ROUND COMES THROUGH FROM ABOUT 10Z-18Z ASSOCIATED WITH SURFACE AND MID LEVEL WAVE. THIS SHOULD BE MORE ORGANIZED AND WIDESPREAD WITH CEILING AT OR ABOVE 3K FT AND VISIBILITIES GENERALLY IN THE 3 TO 5 MILE RANGE WITH FOG AND RAIN AROUND THE 12Z TIME FRAME. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...DRC LONG TERM....CONSIDINE MARINE.......CONSIDINE AVIATION.....DRC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 422 PM EDT WED JUL 18 2007 MIZ047>049-053>055-060>063-068>070-075-076-082-083-192030- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 422 PM EDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING THROUGH TONIGHT OVER THE ENTIRE AREA. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS. PRIMARY HAZARD ASSOCIATED WITH THE STRONGEST STORMS WILL BE HEAVY DOWNPOURS...THREE QUARTER INCH HAIL AND WIND GUSTS TO 60 MPH. STORMS SHOULD DECREASE IN COVERAGE SHORTLY AFTER SUNSET. MOVEMENT OF STORMS WILL BE TO THE EAST AT ABOUT 15 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NUMEROUS TO WIDESPREAD THUNDERSTORMS ARE EXPECTED THURSDAY MORNING AND AFTERNOON AS A COLD FRONT MOVES ACROSS THE REGION. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...THERE IS THE POTENTIAL FOR INTENSE RAINFALL OUT OF SOME OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-192030- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 422 PM EDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING THROUGH TONIGHT OVER THE ENTIRE AREA. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS. PRIMARY HAZARD ASSOCIATED WITH THE STRONGEST STORMS WILL BE HEAVY DOWNPOURS...THREE QUARTER INCH HAIL AND WIND GUSTS TO 60 MPH. STORMS SHOULD DECREASE IN COVERAGE SHORTLY AFTER SUNSET. MOVEMENT OF STORMS WILL BE TO THE EAST AT ABOUT 15 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NUMEROUS TO WIDESPREAD THUNDERSTORMS ARE EXPECTED THURSDAY MORNING AND AFTERNOON AS A COLD FRONT MOVES ACROSS THE REGION. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...THERE IS THE POTENTIAL FOR INTENSE RAINFALL OUT OF SOME OF THESE STORMS. GALE FORCE WINDS ARE POSSIBLE ON LAKE HURON THURSDAY NIGHT THROUGH EARLY FRIDAY MORNING...WITH SMALL CRAFT ADVISORY CONDITIONS POSSIBLE ON THE NEARSHORE WATERS. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. CONSIDINE/DRC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The Grand Rapids radar (KGRR), 128 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
14 thunderstorm wind, 7 hail, 1 lightning. Local standard time, as filed.
A National Weather Service field survey confirmed that straight line winds as high as 80 MPH blew down numerous large trees, including 10 huge oak trees on M-30 near Dague Road. These trees caused significant damages after falling on one family's home, pole barn, car and truck. Total damages were estimated at $60K.
A National Weather Service field survey confirmed that straight line winds as high as 70 MPH blew down numerous large trees. At least 10 homes on Peterson Drive suffered damage from falling trees, some suffering heavy damage. Total damages to the homes were estimated at roughly $75K.
Law enforcement reported a tree down on the northwest side of Midland.
Law enforcement reported several large trees down on Harris Road near Meridian Road in Chapin Township. A few homes suffered minor damages.
Law enforcement reported trees down on power lines.
A National Weather Service field survey confirmed that straight line winds blew down a large tree and many large tree branches.
Law enforcement reported a tree down in Bridgeport.
Law enforcement reported several tree branches 6 inches in diameter down.
Law enforcement reported several large trees down.
A trained spotter reported large limbs down.
A trained spotter reported a large tree down.
A trained spotter reported a large tree down and estimated the wind gusts at 60 MPH.
A trained spotter reported a large tree down.
Law enforcement reported a house struck by lightning.
A National Weather Service field survey confirmed that 70 to 80 MPH straight line winds blew down numerous large trees. Several homes were damaged from the falling trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50638, 50639, 50660, 50643, 50640, 50657, 50661, 50658, 50659, 50644, 50645, 50646, 50647, 50648, 50649, 50650, 50651, 50652, 50653, 50641, 50642, 50654.